NDT Plus. 2008 Dec;1(6):429-432. Epub 2008 Oct 18
Unusual presentation of primary toxoplasmosis infection in a kidney-transplant patient complicated by an acute left-ventricular failure
Hébraud B, Kamar N, Borde JS, Bessières MH, Galinier M, Rostaing L.
Department of Nephrology, Dialysis and Multiorgan Transplantation , University Hospital , CHU Rangueil.
Although primary toxoplasmosis is a rare event following kidney transplantation, it can be life threatening. This report describes this complication. The patient presented with high-grade fever, haemolytic anaemia and haemophagocytic-syndrome-related pancytopaenia. Toxoplasma gondii diagnosis was ascertained by blood and bone-marrow PCR assays. After 6 weeks with Clindamycin plus pyrimethamine therapies and despite negativation of T. gondii blood PCR assay, the patient developed left-ventricular failure. After adding sulfamethoxazole/ trimethoprim, ramipril, digoxine, bisoprolol and spironolactone, he progressively recovered. Anti-T. gondii therapy was continued for 6 months. Four years later he received a third kidney allograft: at that time anti-T. gondii antibodies had become negative. The outcome was uneventful despite immunosuppression but with inclusion of sulfamethoxazole/trimethoprim prophylaxis. More than 3 years after the third kidney transplantation the patient has had no toxoplasmosis reactivation. This case report highlights that T. gondii can be the cause of myocarditis in a renal transplant recipient.
PMID: 19020669 [PubMed]